Ohio, 2024

Hail in Ohio, August 27, 2024

August 27, 2024 · NWS IWX · 2 events in 2 counties and zones

Penny size hail was reported from a thunderstorm that moved through northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Penny size hail was reported from a thunderstorm that moved through northwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 2:25 PM EST, 3 hours 8 minutes earlier. Its key messages:

  • Hot weather through Wednesday with heat indices bottoming out in the low to mid 70s tonight and reaching back into the 90s Wednesday with a few areas achieving 100 south of US-24. We'll also have our eyes on Friday as a few areas may threaten 100 degree heat indices again.
  • Chances for showers and storms resume, at the earliest, after midnight tonight as dying storms could arrive in Wednesday morning. Chances are better for strong storms Wednesday afternoon. The best chance for storms is Friday as cold front pushes through.
  • Cooler and dry this weekend into early next week. Highs will be between the upper 70s and mid 80s this weekend.
Area forecast discussion, Aug 27, 2:25 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
325 PM EDT Tue Aug 27 2024

.KEY MESSAGES...

- Hot weather through Wednesday with heat indices bottoming out
  in the low to mid 70s tonight and reaching back into the 90s
  Wednesday with a few areas achieving 100 south of US-24.
  We'll also have our eyes on Friday as a few areas may threaten
  100 degree heat indices again.

- Chances for showers and storms resume, at the earliest, after
  midnight tonight as dying storms could arrive in Wednesday
  morning. Chances are better for strong storms Wednesday
  afternoon. The best chance for storms is Friday as cold front
  pushes through.

- Cooler and dry this weekend into early next week. Highs will
  be between the upper 70s and mid 80s this weekend.

&&

.DISCUSSION...
Issued at 312 PM EDT Tue Aug 27 2024

An mid level anomalous ridge is still parked across the Mississippi
Valley only slowly moving eastward to the southeastern States by
Friday. Meanwhile, mid level vorticity rode from the Rockies to the
Northern Great Lakes overtop the ridge on a moreso east to west
trajectory this morning. Resultant outflow boundary and theta-e
gradient has been modeled to be pushed south, but lower confidence
exists with this placement. Additionally, a mid level upper low
rides into south central Canada and may be able to set off a
few showers and thunderstorms across IL late this
afternoon/evening. There is some chance that they edge eastward
given the westerly low level jet. Limited shear exists to
support severe weather, but given the substantial CAPE that
exists given eastward advection of 70F dew points today and mid
to upper 90s maxTs today and potential remnant boundaries in the
area, cannot totally rule out a strong to potentially severe
storm with cell interactions and boundary enhancement. 12z model
trends have been moving away from this possibility and more
towards having something form between lower MI/WI and shift
southeastward, arriving between midnight and Wednesday AM.
Perhaps our southern Lower Michigan counties could have some
shear to work with in addition to around 2k J/kg of CAPE. Again,
this would provide strong to conditionally severe storms.

This would push cooler air into the area and allow less of the area
to see 100 degree heat indices. Additionally, since the area south
of US-24 wouldn't be affected by any late night/early Wed storms,
this would be the area that has a chance to see storms refire during
Wednesday afternoon. Towards the end of the latest 12z HRRR, storms
fire along the outflow boundary bisecting the forecast area and some
semblance of this shows up in the NAM and GFS as well. The ECMWF
appears to be later with its initiation of storms. This provides
quite the uncertainty on the ceiling for temperatures on Wednesday,
especially when considering the exact location of the outflow
boundary. Low 20s Celsius at around 850 mb just above where mixing
reaches Wednesday may allow for upper 80s with a few southern areas
seeing around 90 degree temperatures. Still leaning on the ECMWF
among other models for the 70 degree dew points as opposed to the
too dry GFS allows for MaxApT values in the upper 90s to around 100.
Despite some of this uncertainty, think areas south of US-24
still require another heat advisory for Wednesday.

Thursday's chance for showers and storms depends on the placement of
the boundary after Wednesday. If recovery exists Thursday, could see
storms wait until the afternoon to fire. The too dry GFS shows that
option. The ECMWF keeps the front across the area and continues to
fire storms along it during the day. All the while, the NAM pushes
the front southward and keeps the area stable and moist. Have more
confidence in a cooler day than today for Thursday, but potentially
even cooler Wednesday by a few degrees. This would keep us out of
head headlines.

Finally, by Friday, a strong vort max associated with an upper low
traverses into south central Canada and this pushes a cold
front into the area. It appears the NAM/GFS provide some better
shear along the front, whereas the ECMWF holds off the better
shear altogether. This increases confidence in chances for
storms as well as cools things off for the weekend. As can
happen ahead of a cold front, pooling of warmer air may allow
the area to make another run at heat advisory readings with a
return to 90 degree temperatures and lingering 70 degree dew
points. Boundary-parallel flow advertised on the GFS may allude
to a straight-lined wind tendency and potential heavy rain
threat as it advances eastward.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1255 PM EDT Tue Aug 27 2024

VFR ceilings and dry conditions should continue this afternoon
and evening. We are closely monitoring convection over southern
WI/northern IL this afternoon, as it may fire up convection in
our area later this afternoon/evening (likely closer to KSBN
than KFWA) with any lingering boundaries that remain over the
region from this morning's convection in Lower Michigan. At this
time, confidence is very low on storms occurring before 06Z
tonight,so have opted to keep the TAFs dry for now. Amendments
may be needed. After 06Z tonight is when there are low chances
for scattered storms (about 20-30% chances).

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Air Quality Alert until midnight EDT /11 PM CDT/ tonight for
     INZ005-012>015-020-022-023-103-104-116-203-204-216.
     Excessive Heat Warning until 10 PM EDT /9 PM CDT/ this evening
     for INZ005-012>015-020-022>024-103-104-116-203-204-216.
     Heat Advisory until 10 PM EDT this evening for INZ006>009-017-
     018-025>027-032>034.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for INZ018-
     022>027-032>034.
OH...Heat Advisory until 10 PM EDT this evening for OHZ001-002-004-
     005-015-016-024-025.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for OHZ015-016-
     024-025.
MI...Air Quality Alert until midnight EDT tonight for MIZ078-177-
     277.
     Excessive Heat Warning until 10 PM EDT this evening for MIZ078-
     177-277.
     Heat Advisory until 10 PM EDT this evening for MIZ079>081.
MARINE...None.

&&

DISCUSSION...Roller
AVIATION...Johnson
Hazardous weather outlook, Aug 27, 2:49 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
349 PM EDT Tue Aug 27 2024

INZ005-012>015-020-103-104-116-203-204-216-MIZ078-177-277-282000-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-Northern Berrien-
Southern Berrien-
349 PM EDT Tue Aug 27 2024 /249 PM CDT Tue Aug 27 2024/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Excessive Heat Warning.

There are chances for thunderstorms tonight. Gusty winds, hail, heavy
rain are possible threats in these storms. Confidence in severe
weather occurring is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are periodic chances for showers and thunderstorms this week.
A few strong to severe storms are possible Wednesday afternoon and
evening and again Friday. Confidence is low in severe weather
occurring.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-017-MIZ079>081-OHZ001-002-004-005-282000-
Lagrange-Steuben-Noble-De Kalb-Whitley-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-
349 PM EDT Tue Aug 27 2024

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory.

There are chances for thunderstorms tonight. Some of the
thunderstorms this evening may be strong to severe, with damaging
winds and large hail the main threats. Friday has another chance for
strong to severe storms. Confidence in severe weather occurring is
low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of around 95 to 100 degrees are possible Wednesday,
mainly along and south of US 24.

There are periodic chances for showers and thunderstorms this week.
A few strong to severe storms are possible Wednesday afternoon and
evening and again Friday. Confidence is low in severe weather
occurring.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-025>027-032>034-OHZ015-016-024-025-282000-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-
Van Wert-Allen OH-
349 PM EDT Tue Aug 27 2024

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory.

There are chances for thunderstorms tonight. Some of the
thunderstorms this evening may be strong to severe, with damaging
winds and large hail the main threats. Confidence in severe weather
occurring is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There are periodic chances for showers and thunderstorms this week.
A few strong to severe storms are possible Wednesday afternoon and
evening and again Friday. Confidence is low in severe weather
occurring.

Heat indices between 95 and 100 are possible again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ022>024-282000-
Cass IN-Miami-Wabash-
349 PM EDT Tue Aug 27 2024

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There are periodic chances for showers and thunderstorms this week.
A few strong to severe storms are possible Wednesday afternoon and
evening and again Friday. Confidence is low in severe weather
occurring.

Heat indices between 95 and 100 are possible again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
349 PM EDT Tue Aug 27 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Heat indices today will climb to around 95 to 100 degrees.

There are chances for thunderstorms tonight. Some of the
thunderstorms this evening may be strong to severe, with damaging
winds and large hail the main threats. Confidence in severe weather
occurring is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are periodic chances for showers and thunderstorms this week.
A few strong to severe storms are possible Wednesday afternoon and
evening and again Friday. Confidence is low in severe weather
occurring.

In the hours before

Special weather statement, Aug 27, 4:42 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
542 PM EDT Tue Aug 27 2024

MIZ080-081-272215-
Branch MI-Hillsdale MI-
542 PM EDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BRANCH AND HILLSDALE
COUNTIES THROUGH 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Litchfield to near Quincy. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hillsdale and Jonesville around 545 PM EDT.
  Reading around 550 PM EDT.

Other locations impacted by these storms include Cambria, North
Adams, Lake Wilson, Frontier, Allen, Moscow, Pittsford, Shadyside,
Osseo, and Long Lake.

This includes Interstate 69 in Michigan between mile markers 10 and
13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4190 8436 4176 8456 4190 8504 4207 8478
      4207 8436
TIME...MOT...LOC 2142Z 295DEG 29KT 4207 8465 4191 8489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JBALL
Local storm report, Aug 27, 4:48 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
548 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Gst     2 W Coldwater           41.94N 85.05W
08/27/2024  M59 MPH          Branch             MI   AWOS

&&
Local storm report, Aug 27, 4:50 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
550 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             4 S Bristol             41.67N 85.82W
08/27/2024  M0.70 Inch       Elkhart            IN   Public

&&
Local storm report, Aug 27, 5:01 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
601 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     3 ENE Granger           41.76N 86.09W
08/27/2024                   St. Joseph         IN   Public

            large tree uprooted and another large limb
            snapped.

&&
Local storm report, Aug 27, 5:04 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
604 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             2 NE Granger            41.75N 86.12W
08/27/2024  M0.50 Inch       St. Joseph         IN   NWS Employee

&&
Local storm report, Aug 27, 5:09 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
609 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             2 SSW East Gilead       41.76N 85.09W
08/27/2024  M0.70 Inch       Branch             MI   Trained Spotter

&&

The radar

The Northern Indiana radar (KIWX), 128 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fulton

When
August 27, 5:33 PM EST to 5:34 PM EST
Where
Fulton County, Tedrow
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
41.600, -84.200

Report from mPING of 0.75 inch hail.

Hail, Henry

When
August 27, 6:30 PM EST to 6:31 PM EST
Where
Henry County, 0.69 mi N of Liberty Center
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
41.440, -84.020

Report from mPING of 0.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204056, 1204055.